MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT
Model Number G57448
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported to customer relations via phone conversation "after deployment (and dilation with a balloon) the device migrated from the iliac into the ivc." the physician had to make an additional access site to use a balloon to the pull stent more into the ivc.Placed another balloon (competitive company) distal to the stent to overlap-to hold it in place.Patient outcome: did any unintended section of the device remain inside the patient¿s body? no.Please describe the object and how it was retrieved: did the patient experience a delay or require any additional procedure due to this occurrence? no.Please specify delay or any additional procedure(s) and provide details: has the complainant reported any adverse effects on the patient due to this occurrence? no.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Patient/event info - notes: are images of the device or procedure available? n/a, yes, no? yes.Did the patient have pre-existing conditions? n/a, yes, no? yes.If yes, please specify: asku.Please describe the native state of the vessel (i.E.Was the anatomy tortuous? asku was the vessel fibrotic?) n/a, tortuous, calcified, fibrotic, other.If other, please specify.Was a stent previously placed during previous procedures? n/a, yes, no? was the device used percutaneously? n/a, yes, no? where on the patient was the percutaneous access site? was the access site jugular or femoral? n/a, jugular, femoral other.If other, please specify.What disease pathology was being treated? may thurner, acute or chronic obstruction, restenosis, other? if other, please specify was the lesion approached via contralateral or ipsilateral? n/a, contralateral, ipsilateral.Was pre-dilation performed ahead of placement of the stent? n/a, yes, no? what was the target location for the stent? details of access sheath used (name, fr size, length)? was the device flushed through both flushing ports before the procedure, as per ifu? n/a, yes, no? details of the wire guide used (name, diameter, hydrophylic)? was resistance encountered when advancing the wire guide to the target location? n/a, yes, no? was resistance encountered when advancing the delivery system to the target location? n/a, yes, no? if resistance was met, how did the physician address this? did the tip of the delivery system cross the target location? n/a, yes, no? did the user pull the handle towards the hub during deployment, per ifu? n/a, yes, no? did the user push the hub during deployment? n/a, yes, no? did the user remove slack in the delivery system before deployment, per ifu? n/a, yes, no? was the stent deployed smoothly /without resistance? n/a, yes, no? was the stent fully deployed in the patient? n/a, yes, no? was the stent fully deployed before removing the delivery system from the patient? n/a, yes, no? was post dilation performed after the placement of the stent? n/a, yes, no? was the delivery system damaged/kinked/twisted during deployment? n/a, yes, no? what intervention (if any) was required? was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no? please specify if yes.Are images of the device or procedure available? yes.Did the patient have pre-existing conditions? no.Please describe the native state of the vessel (i.E.Was the anatomy tortuous? was the vessel fibrotic?) tortuous, compressed.Was a stent previously placed during previous procedures? yes, left stent.Was the device used percutaneously? yes.Where on the patient was the percutaneous access site? neck right internal jugular.Was the access site jugular or femoral? internal jugular.What disease pathology was being treated? right external compression 57.4%.Was the lesion approached via contralateral or ipsilateral? neck right internal jugular.Was pre-dilation performed ahead of placement of the stent? no.What was the target location for the stent? right eiv.Details of access sheath used (name, fr size, length) 10fr boston scientific 23cm.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.Details of the wire guide used (name, diameter, hydrophylic)? zipwire hydrophilic wire 260cm.035.Was resistance encountered when advancing the wire guide to the target location? no.Was resistance encountered when advancing the delivery system to the target location? no.If resistance was met, how did the physician address this? no resistance.Did the tip of the delivery system cross the target location? yes.Did the user pull the handle towards the hub during deployment, per ifu? yes.Did the user push the hub during deployment? no.Did the user remove slack in the delivery system before deployment, per ifu? yes.Was the stent deployed smoothly /without resistance? yes.Was the stent fully deployed in the patient? yes.Was the stent fully deployed before removing the delivery system from the patient? yes.Was post dilation performed after the placement of the stent? yes.Was the delivery system damaged/kinked/twisted during deployment? no.What intervention (if any) was required? stent retraction.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no.
 
Additional Manufacturer Narrative
Common name - qan; product code - qan.Pma/510(k) # p200023.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Common name - qan.Product code - qan.Pma/510(k) # p200023.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the imaging review receievd on 23-feb-2022: impression.1.The complaint of stent migration into the ivc is confirmed.2.The stent was undersized to the reference vessel diameter and the lesion was transient.Otherwise, migration would have been impossible.User error identified.Imdrf a code updated to capture user error.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Medwatch report receievd on 04-mar-2022 containing additional detail of event.This is updated below: as reported to customer relations via phone conversation "after deployment (and dilation with a balloon) the device migrated from the iliac into the ivc." the physician had to make an additional access site to use a balloon to the pull stent more into the ivc.Placed another balloon (competitive company) distal to the stent to overlap-to hold it in place.Per medwatch form receievd on 04-mar-2022: multiple 20 imaging of the entire right iliac vein was performed demonstrating that the stent placed at the right external iliac vein had migrated into the proximal ivc post venoplasty.Since the distal end of the wire was still at the common femoral vein, we prepared for retrieval procedure.In order to have better access to the inferior vena cava the right groin area was prepped to access the right common femoral vein.While patient was still sedated the right groin was prepped and draped in sterile fashion.The right common femoral vein was then identified with limited ultrasound images and access with an 18 ga.Needle then followed by a.035 glide wire, then the needle was removed/replaced with a 10 fr.Sheath.The guide wire was then managed within the migrated stent at the proximal ivc for security purposes (maintaining the wires within the stent in order to prevent stent migration into the atrium).A 16mm x 60mm atlas bard balloon catheter was placed through the right ij access site and advanced at the proximal end of the stent over the wire, then the balloon was inflated up to 4 atm's and gently pushed under fluoro guidance until the distal end of the stent was within the proximal right common iliac vein confluence.Once the stent was placed at a satisfactory location the balloon was fully deflated and at this point the stent migrated once again over the deflated stent stopping at the level of the ivc/svc junction, the same process was repeated at least 4 times with the same result then the same procedure was duplicated now through the femoral access at least in four different occasions with the same results.Finally, an 18mm x 60mm atlas bard balloon was placed through the right ij access and a 16 mm x gomm atlas bard balloon through the right femoral access.Then after inflating both balloons simultaneously one within the stent (femoral access) and the second one proximal to the proximal end of the stent (right ij access).Once both balloons were inflated, the balloon within the stent was pulled as the balloon at the right ij was pushed simultaneously y until the distal end of the stent was placed within the proximal end of the right common iliac vein.Once the 16mm x 100mm zilver vena cook stent was retracted as much as possible into the common iliac vein, the balloon through the femoral access within the stent was fully deflated and exchanged for an 18 mm x 100 mm medtronic abre venous stent.The stent was then advanced over the wire and placed at least 4 cm within the distal aspect of the cook stent while maintaining the proximal balloon fully inflated in order to prevent stent migration while second stent was deployed under fluoroscopic surveillance.Once the abre stent was successfully deployed, the stent deployment system was then replaced with an 18 mm x 60mm atlas gold bard balloon.The balloon was then placed at the level of the proximal end of both stents and venoplasty was accomplished for at least 30 seconds to a maximum of 10 atm's.Venoplasty was performed to the area of stents overlapped and to the distal end of the stents for up to 30 seconds each time to a maximum of 8 atm's.Both balloons were deflated and discontinued from the access sites, and the ivus catheter was then advanced through the femoral access site while maintaining access through both sites and with the wire still in place.Fda safety report id# (b)(4).
 
Additional Manufacturer Narrative
Common name - qan.Product code - qan.Pma/510(k) # p200023.Device evaluation the zvt7-35-80-16-100 device of lot number c1851669 involved in this complaint was not available for evaluation.With the information provided, a document-based investigation was conducted.Document review prior to distribution zvt7-35-80-16-100 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zvt7-35-80-16-100 of lot number c1851669 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has or has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1851669.There is evidence to suggest the user did not follow the ifu0091-7.Access determine proper size.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer : 1.The complaint of stent migration into the ivc is confirmed.2.The stent was undersized to the reference vessel diameter and the lesion was transient.Otherwise, migration would have been impossible.3.The elliptical lesion, the absence of a balloon waist or constraint, and the eiv location favor right eiv compression from a tortuous right eia.A post thrombotic lesion would have not only prevented stent migration but would have created some visible waist or constraint on the angioplasty balloon.It would be very unusual for a post thrombotic stenosis to result in a flattened ellipse nearly the same long axis length as the normal lumen.Because the lesion did not involve the left civ, it was not a may-thurner lesion.Even if the lesion had may-thurner like intraluminal adhesions and stenoses, these would have prevented stent migration and created some visible waist or constraint on the angioplasty balloon.A definitive root cause of user error was identified from the available information.The stent selected was undersized to the patient reference vessel diameter and the lesion was transient.These factors would have contributed to stent migration.Summary complaint is confirmed as the failure was verified in the images provided.Stent migration was confirmed in the image review.According to the initial reporter, the patient did experience adverse effects due to this occurrence.The physician had to make an additional access site to use a balloon to the pull stent more into the ivc.Placed another balloon (competitive company) distal to the stent to overlap-to hold it in place.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Final mdr report being submitted due to completion of investigation on 15-apr-2022.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
aisling hassett
o halloran road
national technology park
limerick 
MDR Report Key13266312
Report Number3001845648-2022-00019
Device Sequence Number4726679
Product Code QAN
UDI-Device Identifier10827002574486
UDI-Public(01)10827002574486(17)240720(10)C1851669
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2024
Device Model NumberG57448
Device Catalogue NumberZVT7-35-80-16-100
Device Lot NumberC1851669
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/20/2021
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/21/2021
Supplement Date Received by Manufacturer12/21/2021
12/21/2021
12/21/2021
Initial Report FDA Received Date01/17/2022
Supplement Report FDA Received Date03/23/2022
04/04/2022
05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown